Hail, Alleghany
- When
- August 4, 4:00 PM EST
- Where
- Alleghany County, Callaghan
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -80.083
Heavy thunderstorm rains caused Big Branch Creek to flood, 4 miles northwest of Bluefield. Heavy rain also flooded and closed several streets in Bluefield.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon and evening of the 4th produced hail up to dime size and flash flooding.Heavy thunderstorm rains caused Big Branch Creek to flood, 4 miles northwest of Bluefield. Heavy rain also flooded and closed several streets in Bluefield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 2:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT SAT AUG 4 2001 GOING FCST GNRLY IN GOOD SHAPE AND EXPECT ONLY SLGT CHANGES MAINLY TO PRECIP CHCS IN THE EARLY PRDS. ANLYS SHOWING VERY WEAK SFC/85H FRONT STUCK OVER WRN WVA THIS AFTN WITH HEATING OF SOUPY DEWPT AIR AND OLD BNDRYS HELPING TO FIRE WDLY SCTD TSRA ATTM. EXPECT BNDRY TO WASH OUT OVRNGT AS UPR SUPPORT BOTH TO OUR NE AND SW SLOWLY DEPARTS THROUGH SUNDAY MORN. THIS LEAVES QUEST AS TO LOCATION AND EXTENT OF POPS MAINLY THIS EVE IN PRESCENCE OF WEAK MCON BUT LTL STEERING ALOFT. GIVEN BOTH ETA/AVN SHOWING BEST FOCUS ALONG THE RIDGES...ESPCLY NRN AND SW ZONES CLOSER TO UPR VORTS...WILL HAVE HIGHEST POPS THERE. AGAIN LOCALIZED FLASH FLDG PSBL BUT APRS ORGANIZATION OR DURATION NOT ENOUGH FOR A WATCH SO ONLY INCLUDE HVY RAIN MENTION ATTM. ELSW EXPECT ACTIVITY TO REMAIN WDLY SCTD ONCE MOVING E OF THE BLUE RDG WHERE MID LVL SUBSIDENCE REMAINS SO LOW EVE CHCS IN ORDER. SHOULD SEE MAJ OF CVRG FADE BEFORE MIDNGT WITH CLDNS AND A GOOD AMT OF FOG ARND TNGT GIVEN DEWPTS AND ESPCLY W WHERE HVR RAIN OCCURS. SUNDAY-MON...POP FCST A BIT TRICKY AS 5H HGTS BEGIN TO BUILD AND WEAK SFC HIGH SLIPS WWD BEHIND DEPARTING CSTL UPR SYS. STILL WITH A GOOD DEAL OF LOW LVL RH ARND AND SOME CAPE/THETA...APRS WONT BE ABLE TO GO DRY ESPCLY ON THE RIDGES SUNDAY WITH NEXT WEAK S/W ROTATING THRU IN THE AFTN. THUS WILL CONT RANGE OF CHC POPS...HIGHEST NW NC TO SLGT CHC ERN VA CTYS OTRW PRTLY SNY/HAZY. MON MAY HAVE THE BEST SHOT OF SEEING ONLY ISOLD ORGRAPHIC ACTION WITH COMBO OF MORE CAP ALOFT AND PSBL SUBSIDENCE REGION WELL N OF BARRY BY AFTN. AT THIS PT PRBLY CAN GO PC SUNDAY NGT AND AT LEAST ERN ZONES WITH ONLY LOW CHCS UP AGAINST THE RIDGES. EXPECT TEMPS TO GRDLY INCRS A CAT OR SO OVER THE NEXT FEW DAYS GIVEN SOME 85H WARMING AND PTNL SUBSIDENCE ON MONDAY. WONT GO FOR VRY WARM MAV NUMBERS FOR NOW WITH SO MUCH HAZE/RH ARND BUT SOMETHING TO WATCH. EXTENDED...VERY HARD TO PULL POPS AT ANYTIME NOW GIVEN PTNL PER AVN FOR BARRY REMNANTS TO EVENTUALLY FOLLOW LOW LVL WEAKNESS UP THE WRN SLOPES BY MID WEEK AND NEXT NRN STREAM FRONT BY THE WEEKEND. THUS FEW CHANGES OTHER THAN TO INCLUDE MORE CHCS FOR NEXT SAT FOR NOW. FCSTID = 10 ROA 67 88 68 90 / 40 20 10 20 LYH 66 86 68 89 / 40 20 10 20 DAN 67 88 69 90 / 30 30 10 20 BLF 65 78 64 81 / 50 30 20 30 LWB 63 77 64 79 / 50 30 20 30 BCB 64 83 64 84 / 40 30 20 30 TNB 65 79 65 81 / 40 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. JH
VAZ018>020-023-WVZ044-045-042145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT SAT AUG 4 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE VIRGINIA HIGHLANDS... A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL... AND FREQUENT LIGHTNING WILL CONTINUE TO PUSH SOUTH ACROSS THE VIRGINIA HIGHLANDS INTO EARLY EVENING. RAINFALL AMOUNTS OF UP TO TWO INCHES IN LESS THAN AN HOUR CAN BE EXPECTED WITH SOME OF THESE STORMS. LOOK FOR THE HEAVIEST ACTIVITY TO AFFECT ALLEGHANY COUNTY...MAINLY FROM COVINGTON WEST TO THE WEST VIRGINIA BORDER THROUGH 5:00 PM...THEN SOUTH INTO CRAIG AND BOTETOURT COUNTIES PRIOR TO 5:15 PM. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR IN THESE AREAS. MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS. REMEMBER DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. LISTEN TO NOAA WEATHER RADIO OR Y1OUR FAVORITE MEDIA OUTLET FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS. JH
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265711, 5265712, 5265713.